Joanne McCarthy, LPC, LCADC, LMHC, Director of Call Center Services, NJ Connect for Recovery
According to New Jersey state data, over 3,000 lives were lost last year due to suspected drug overdoses. However, thanks to the increasing prevalence and use of opioid overdose reversal medications such as naloxone, commonly referred to by the brand name NARCAN, more than 14,000 overdoses were successfully reversed by emergency first responders and law enforcement, as well as by friends, family members and civilians trained in the administration of the lifesaving medication.
Anyone with a family member or friend coping with an opioid use disorder should learn to recognize the signs of an overdose, educate themselves on the administration of NARCAN and have a NARCAN kit on hand. Taking these steps in an emergency overdose situation could save that person’s life.
For many, it may be difficult to tell whether an individual is heavily under the influence of an opioid or if they are experiencing an overdose. Mark Sikora, Certified Alcohol & Drug Counselor at NJ Connect for Recovery, offers tips for recognizing signs of an opioid overdose as well as the next steps parents or family members can take to get the person the help they need as quickly as possible.
Signs of An Overdose
“Those who are fortunate enough to have never experienced or witnessed an overdose firsthand may have difficulty identifying the warning signs,” said Sikora. “If there is any question that a person may be experiencing an overdose, it’s best to treat it as an overdose situation because you could be saving someone’s life. If someone is suspected of having overdosed, NARCAN should be administered immediately if available, and 911 should be called.”
Behaviors differ between those who are strongly under the influence of prescription opioids or heroin and those that may be experiencing an overdose. Signs that an individual is strongly under the influence may include: constricted pupils, slack muscles, “nodding out” or dozing off, scratching due to itchy skin, or slurred speech. It’s important to note that while a person who is under the influence may appear distant or unlike themselves, they will respond to outside stimulus like a loud noise or shake.
If you are concerned that an individual is dangerously under the influence, it is important not to leave that person alone and if he or she is conscious, keep them awake, make them walk around and monitor their breathing.
However, the following signs could indicate an opioid overdose:
- Loss of consciousness
- No response to outside stimulus
- Conscious but unable to speak
- Breathing is very low and shallow, or has stopped
- Skin is cold or clammy to the touch
- Pupils are small
- Nails and lips are blue
- Choking or gurgling
- Body is limp
If the individual appears to be asleep, attempt to wake him or her. Often, family members have mistaken snoring sounds with those of an overdose so it’s vital to check whether the individual is responsive, and to get help if they do not react to stimulation.
How to Help
“The first step in an emergency overdose situation if an individual is unresponsive is to administer NARCAN immediately if available and to call 911 for assistance,” advises Sikora. “Assess whether the person is responsive—Is the person breathing? Do they respond to stimulation or when you shout their name? Can he or she speak?”
If the individual is not responding, try to stimulate him or her with pain by rubbing your knuckles into the sternum and on their upper lip. If he or she wakes up, attempt to get the individual to focus and speak to you. Next, evaluate their breathing to determine whether there is tightness in the chest or if they are experiencing shallow breathing. If he or she is speaking, ask if they are experiencing shortness of breath.
If the individual is unresponsive to stimulation or it appears that their condition is worsening, or you aren’t sure if they are experiencing a potential overdose call 911 and treat it as an emergency situation.
Where to Find NARCAN
NARCAN can be purchased in New Jersey through participating pharmacies without a prescription and there are also that administer Naloxone distribution programs through a state grant. These agencies offer free trainings and give Naloxone kits to opioid users, their friends and family members at no cost to the participants.
NJ Connect for Recovery a free, confidential call line established by the Mental Health Association in NJ (MHANJ) as a resource for families coping with the substance use disorder of a loved one. NJ Connect for Recovery’s can connect individuals immediately to family peer specialists who can also help locate free local NARCAN trainings that offer a free Naloxone kit. Additionally, NJ Connect for Recovery also hosts free Family Education workshops which provide a safe environment, teach concrete skills and communication techniques and evidence-based strategies for addressing substance use disorders and recovery. The free workshops include Narcan training are generally 12 weeks and attendees are welcome to attend any or all sessions. 855-652-3737 to learn more or visit www.njconnectforrecovery.org.